Drugs suspected in eight sudden deaths in Northern Ireland

Saturday 29 June 2013 10.20
Police warned people to be particularly careful if they are offered green-coloured tablets with a logo of a crown or castle on them
Police warned people to be particularly careful if they are offered green-coloured tablets with a logo of a crown or castle on them

PSNI officers are investigating whether eight sudden deaths in Northern Ireland are linked to drugs.

Seven of the fatalities happened in the greater Belfast area, while the other occurred in the northwest of the region.

The victims were aged in their 20s and 30s.

Police warned people to be particularly careful if they are offered green-coloured tablets with a logo of a crown or castle on them.

Unmarked white pills, which have not yet been tested but may be ecstasy, could also be involved in the deaths along with alcohol, the region's chief medical officer said.

A Police Service of Northern Ireland (PSNI) spokeswoman said: "We are looking at eight sudden deaths, seven of which are in the Greater Belfast area and one is in the North West area, however it should be noted that we cannot confirm at this stage that all are drugs-related."

She warned people not to take controlled drugs or prescription medications which are not intended for them and not to mix them with alcohol.

"The consequences of ignoring this advice are very dangerous and potentially life-threatening," she said.

Chief Medical Officer Dr Michael McBride has written to various health professionals alerting them to the deaths.

His letter said while officials did not have any information on what the substance is, or whether it is actually related to the incidents, they would refer clinicians and managers to a previous alert about Paramethoxyamphetamine (PMA), a Class A drug.

"It should be noted that PMA is a stimulant drug similar to ecstasy, but these particular tablets do not have the same effect or take effect as quickly as an ecstasy tablet," he said.

"Users may believe they have taken a 'weak' ecstasy tablet, when they have actually taken a tablet containing this highly toxic substance.

"They may then be tempted to take more tablets to achieve the desired effect, increasing the risk of a potentially fatal overdose."